Alert archive / Maine / Tornado Warnings in 2008

Tornado Warning 1, NWS Caribou, ME

July 19, 2008Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this tornado warning at Jul 19, 2008, 6:05 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 6:05 PM EDT (22:05 UTC)
Expired
Jul 19, 2008, 6:31 PM EDT
In force
26 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KCAR 192205
TORCAR
MEC003-019-192245-
/O.NEW.KCAR.TO.W.0001.080719T2205Z-080719T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
605 PM EDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 645 PM EDT...

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTH CENTRAL PENOBSCOT COUNTY...OR ABOUT 21 MILES NORTH OF
  PATTEN...MOVING SOUTHEAST AT 17 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4631 6829 4607 6841 4622 6873 4640 6864
TIME...MOT...LOC 2205Z 294DEG 15KT 4628 6856

$$

DUDA
1 follow-up statement
000 
WWUS51 KCAR 192231
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
629 PM EDT SAT JUL 19 2008

MEC003-019-192239-
/O.CAN.KCAR.TO.W.0001.000000T0000Z-080719T2245Z/
PENOBSCOT ME-AROOSTOOK ME-
629 PM EDT SAT JUL 19 2008

...THE TORNADO WARNING FOR CENTRAL AROOSTOOK AND NORTH CENTRAL
PENOBSCOT COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT DOPPLER RADAR INDICATED WAS PRODUCING A 
TORNADO HAS MOVED EAST OF THE REGION...THEREFORE THE TORNADO WARNING 
THAT WAS IN AFFECT FOR CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT 
COUNTIES HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4631 6829 4607 6841 4622 6873 4640 6864
TIME...MOT...LOC 2229Z 294DEG 15KT 4624 6843

$$

DUDA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jul 19, 4:11 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 19, 4:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
411 PM EDT SAT JUL 19 2008

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS DOWNEAST MAINE WILL MOVE BACK TO THE
NORTH LATE TONIGHT AND SUN. LOW PRESSURE WILL APPROACH FROM THE
WEST LATER SUNDAY AND THEN MOVE EAST LATE MONDAY.
&&

.NEAR TERM /THROUGH SUNDAY/...
ISOLATED CONVECTION HAS FIRED UP ACROSS THE FORECAST AREA THIS
AFTERNOON. CONVECTION ACROSS NORTHERN AREAS BEING SUPPORTED BY
WEAK DISTURBANCE ALOFT MOVING OUT OF QUEBEC PROVINCE. FARTHER
SOUTH ACROSS DOWNEAST MAINE A WEAK FRONTAL BOUNDARY SITUATED
ACROSS THE AREA IN COMBINATION WITH DIURNAL INSTABILITY WAS
RESULTING IN ISOLATED TO SCATTERED CONVECTION HERE.

EXPECT ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING EARLY THIS
EVENING THEN MAINLY DRY OVERNIGHT. PATCHY FOG WILL DEVELOP ACROSS
THE NORTH AND AREAS OF FOG DOWNEAST.

LOW PRESSURE WILL APPROACH FROM THE WEST LATE SUNDAY WITH THE
CHANCE FOR SHOWERS AND TSTMS LATER SUNDAY AFTERNOON.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
UNCERTAINTY EXISTS REGARDING THE LOCATION OF A FRONTAL BOUNDARY WHICH
WILL BE LOCATED SOMEWHERE ACROSS THE REGION SUNDAY NIGHT AND
MONDAY. LOW PRESSURE IS EXPECTED TO TRACK EAST ALONG THIS FRONTAL
BOUNDARY DURING THIS TIME...WITH THE TRACK DEPENDENT ON THE
EVENTUAL LOCATION OF THE BOUNDARY. THE FRONT AND LOW TRACK COULD
FOCUS AN AREA OF HEAVIER RAIN SOMEWHERE ACROSS THE REGION SUNDAY
NIGHT INTO MONDAY. WILL INCREASE POPS TO LIKELY TO LOW CATEGORICAL
LEVELS ACROSS THE REGION SUNDAY NIGHT INTO MONDAY FOR A STEADIER
RAIN ALONG WITH SCATTERED THUNDERSTORMS. THE LOW SHOULD EXIT
THROUGH THE MARITIMES MONDAY NIGHT...WITH DIMINISHING SHOWER
CHANCES ACROSS THE REGION IN THE WAKE OF THE LOW LATER MONDAY NIGHT.
TEMPERATURES WILL BE AT NEAR NORMAL...TO SLIGHTLY BELOW
NORMAL...LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT.
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH BRINGS UNSETTLED CONDITIONS UNTIL IT GRADUALLY
MOVES EAST LATER IN THE FORECAST PERIOD. USED GFS SOLUTION THAT
KEEPS PROLONGED PRECIPITATION TO THE NORTH AND SOUTH OF MAINE
RATHER THAN THE ECMWF SOLUTION WHICH INDICATED MORE MUCH
PRECIPITATION ACROSS THE STATE EARLY WEDNESDAY AND AGAIN ON FRIDAY.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR THIS EVENING EXCEPT IN ANY SHOWERS AND TSTMS WHERE MVFR
WILL BE POSSIBLE...THEN LATER TONIGHT WIDESPREAD MVFR/IFR IN
DEVELOPING FOG. THESE CONDITIONS WILL PERSIST INTO EARLY SUNDAY
MORNING...THEN VFR CONDITIONS CAN BE EXPECTED MOST OF THE DAY.

CEILINGS AND VISIBILITIES SHOULD LOWER TO IFR/LIFR LEVELS IN
DEVELOPING RAIN...SCATTERED THUNDERSTORMS AND FOG SUNDAY NIGHT.
IFR/LIFR CONDITIONS SHOULD BE COMMON ACROSS THE REGION MONDAY WITH
A CONTINUATION OF RAIN...SCATTERED THUNDERSTORMS LOW CLOUDS AND
FOG. CEILINGS/VISIBILITIES SHOULD THEN BEGIN TO IMPROVE LATER
MONDAY NIGHT WITH DIMINISHING SHOWER CHANCES. UNSETTLED CONDITIONS
ARE EXPECTED ACROSS THE REGION TUESDAY THROUGH THURSDAY WITH A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS...PARTICULARLY
DURING THE AFTERNOONS AND EVENINGS.
&&

.MARINE...
NEAR TERM: NO HEADLINES.

SHORT TERM: WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. SEAS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT
THROUGH MONDAY. SEAS COULD THEN APPROACH MARGINAL SMALL CRAFT
ADVISORY LEVELS MONDAY NIGHT. VISIBILITIES WILL BE REDUCED IN
SHOWERS/THUNDERSTORMS AND FOG SUNDAY NIGHT THROUGH MONDAY NIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...NORCROSS
LONG TERM...MWALKER
AVIATION...DUDA
MARINE...DUDA/NORCROSS
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
529 AM EDT SAT JUL 19 2008

MEZ001>006-200930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-200930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-MEZ029-030-200930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
COASTAL HANCOCK-COASTAL WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Jul 19, 4:19 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT SAT JUL 19 2008

MEZ001-003-004-192115-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
419 PM EDT SAT JUL 19 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
SOMERSET COUNTIES...

AT 416 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER NINE-MILE BRIDGE. THE STORM WAS MOVING EAST AT 17
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

DUDA
Local storm report, Jul 19, 4:40 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SSW PATTEN            45.97N 68.46W
07/19/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES AND WIRES DOWN NEAR RESIDENCE AT HAPPY CORNER ROAD.

&&

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:44 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot46 min
Jul 19, 4:26 PM EDTSevere Thunderstorm WarningCARAroostook49 min
Jul 19, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis60 min
Jul 19, 5:11 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington64 min
Jul 19, 5:31 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis59 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset53 min
Jul 19, 6:19 PM EDTTornado WarningCARAroostook41 min
Jul 19, 6:37 PM EDTSevere Thunderstorm WarningCARWashington20 min
Jul 19, 6:49 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot56 min
Jul 19, 6:50 PM EDTTornado WarningCARWashington25 min
Jul 19, 6:53 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis67 min
Jul 19, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningCARAroostook, Washington64 min
Jul 19, 7:56 PM EDTSevere Thunderstorm WarningCARAroostook79 min

Nearby

Tornado Warnings in Maine, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.